Florida, 2013Tornado and Flash Flood in Florida, July 31, 2013
July 31, 2013 · NWS JAX · 10 events in 5 counties and zones
The combination of a passing upper level trough combined with active sea breezes, surface instability and high moisture content spawned scattered strong storms which produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a passing upper level trough combined with active sea breezes, surface instability and high moisture content spawned scattered strong storms which produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 1:20 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 31, 1:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT WED JUL 31 2013
.SHORT TERM...
SHORTWAVE TROF WILL MOVE ACROSS THE AREA THROUGH THE
EVENING...PRODUCING NUMEROUS SHOWERS AND T-STORMS ESPECIALLY
ACROSS EASTERN PART OF FORECAST AREA. ALSO EXPECTING TO SEE BAND OF
SHOWERS/T-STORMS OVER CENTRAL GA MOVE EAST ACROSS SE GA THROUGH THE
EVENING...SO HAVE LIKELY POPS THERE AS WELL. ACTIVITY SHOULD DECREASE
AFTER MIDNIGHT...AND HAVE SHOWN TREND OF DECREASING HOURLY POPS.
FOR WED...WEAK TROF ALOFT STILL OVER THE AREA...ANTICIPATING SCATTERED
TO NUMEROUS AFTERNOON SHOWERS/T-STORMS...BEST COVERAGE EXPECTED
OVER OUR EASTERN COUNTIES WITH SEA BREEZE. WITH MORE CLOUD COVER OVER
AREA...GOING WITH HIGH TEMPS AROUND 90 INLAND, MID/UPR 80S COAST.
.LONG TERM...
THURSDAY-SATURDAY...COLD FRONT WILL CONTINUE TO MOVE SOUTH TOWARDS
THE AREA. A MOIST AND UNSTABLE SW FLOW AHEAD OF IT WILL LEAD TO
SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING STORMS. THE
EXCEPTION IS THAT THERE WILL BE LESS COVERAGE OF STORMS ACROSS SE GA
ON FRIDAY AND SATURDAY AS DRIER AIR BEGINS TO MOVE INTO THERE.
HOWEVER...MAX TEMPS THERE WILL WARM TO SLIGHTLY ABOVE CLMO.
SUN THROUGH WED AN UNSETTLED PATTERN DEVELOPS AS MEAN LAYER TROUGHING
AND HIGH MOISTURE CONTENT (PWATS OVER 2-2.25 INCHES) POSITION AND LINGER
OVER THE REGION. EXPECT PREVAILING SW FLOW THROUGH THE PERIOD WHICH
WILL BRING A DOMINATE WEST COAST SEA BREEZE REGIME. WILL CONTINUE TO
CAP RAIN CHANCES FOR ALL AREAS AROUND 50%...BUT AS THE DAYS NEAR SUSPECT
HIGHER RAIN CHANCES OF 6O-70% MAY BE NEEDED AS TIMING AND FEATURES BECOME
BETTER RESOLVED.
TEMPS WILL HOVER AROUND CLIMO VALUES WITH HIGHS IN THE LOW/MID 90S AND
MUGGY NIGHTS WITH LOWS IN THE LOW/MID 70S.
&&
.AVIATION...VFR CONDITIONS OUTSIDE OF AFTERNOON/EVENING SHRA/TSRA.
POTENTIAL FOR GUSTY WINDS AROUND STRONGER TSRA. BEST CHANCE OF TSRA
IN THE 18Z-00Z TIMEFRAME AT TAF SITES. SHOULD SEE COVERAGE DECREASE
AFTER 00Z. HAVE VCTS UNTIL ABOUT 04Z.
&&
.MARINE...NO HEADLINES. MAIN CONCERN WILL BE ISOLATED STORMS NEAR
SHORE.
RIP CURRENTS: LOW TO MODERATE RISK OF RIP CURRENTS THROUGH THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 89 72 93 / 70 30 30 30
SSI 75 86 76 88 / 70 60 50 30
JAX 73 89 73 91 / 70 60 50 40
SGJ 74 87 73 88 / 30 60 50 40
GNV 73 89 72 91 / 50 40 40 40
OCF 73 89 72 91 / 50 60 40 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
WOLF/PETERSON/
Hazardous weather outlook, Jul 31, 9:32 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 AM EDT WED JUL 31 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-010845-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1032 AM EDT WED JUL 31 2013
...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
REGION...
...MODERATE RISK OF RIP CURRENTS NORTHEAST FLORIDA BEACHES TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED. A FEW OF THESE STORMS MAY BE STRONG WITH FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS...AND GUSTY WINDS. OVER THE
NEARSHORE COASTAL WATERS...A FEW STORMS ARE EXPECTED AND MAY
PRODUCE GUSTY WINDS UP TO 35 KNOTS IN THE LATE AFTERNOON.
A MODERATE RISK OF RIP CURRENTS ANTICIPATED AT NORTHEAST FLORIDA
BEACHES DUE TO INCREASED EASTERLY SWELLS. FOR MAXIMUM SAFETY...
ALWAYS SWIM WITHIN SIGHT OF LIFEGUARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NUMEROUS THUNDERSTORMS ARE EXPECTED ON THURSDAY. A FEW OF THESE
STORMS MAY BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS. AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 31, 12:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT WED JUL 31 2013
FLZ023>025-GAZ164-311830-
BAKER-CHARLTON-DUVAL-NASSAU-
148 PM EDT WED JUL 31 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BAKER...SOUTHERN CHARLTON...WESTERN DUVAL AND WESTERN NASSAU COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 230
PM EDT...
AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF GLEN SAINT MARY...MOVING
EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND GLEN SAINT MARY...MACCLENNY...BRYCEVILLE...BALDWIN AND ST.
GEORGE THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3075 8182 3064 8169 3029 8195 3024 8223
3041 8224
TIME...MOT...LOC 1748Z 258DEG 11KT 3032 8218
PETERSONSpecial weather statement, Jul 31, 12:50 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED JUL 31 2013
GAZ166-311830-
COASTAL CAMDEN-
150 PM EDT WED JUL 31 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM EDT...
AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF KINGS BAY BASE...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND ST. MARYS...HARRIETTS BLUFF...KINGS BAY BASE...DUNGENESS
AND CUMBERLAND ISLAND THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3080 8145 3075 8145 3072 8144 3072 8148
3072 8149 3072 8153 3071 8154 3072 8160
3072 8161 3085 8167 3096 8147 3084 8141
TIME...MOT...LOC 1751Z 241DEG 7KT 3078 8159
PETERSONSpecial weather statement, Jul 31, 1:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT WED JUL 31 2013
FLZ024-311900-
NASSAU-
215 PM EDT WED JUL 31 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL AND
EASTERN NASSAU COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...
AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF YULEE...MOVING EAST
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
YULEE...AND CROSS INTERSTATE 95...THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3058 8160 3059 8161 3058 8162 3059 8162
3058 8165 3057 8180 3072 8181 3073 8162
3072 8161 3073 8160 3069 8154 3058 8154
TIME...MOT...LOC 1815Z 278DEG 5KT 3064 8172
WOLFSpecial weather statement, Jul 31, 1:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT WED JUL 31 2013
FLZ021-311915-
SUWANNEE-
226 PM EDT WED JUL 31 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 315 PM EDT...
AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER LURAVILLE...MOVING EAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LURAVILLE...OBRIEN
AND MCALPIN THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3025 8290 3000 8289 3001 8301 3002 8301
3006 8307 3008 8308 3010 8315 3010 8321
3011 8323 3017 8324 3018 8325 3020 8325
TIME...MOT...LOC 1826Z 266DEG 8KT 3011 8315
PETERSONSpecial weather statement, Jul 31, 1:39 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT WED JUL 31 2013
FLZ024-GAZ165-166-311930-
COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
239 PM EDT WED JUL 31 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CAMDEN
AND NORTHERN NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...
AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF KINGS FERRY...MOVING NORTHEAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
KINGS FERRY...KINGSLAND...WOODBINE...COLESBURG AND HARRIETTS BLUFF
THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3084 8154 3072 8183 3082 8193 3082 8190
3088 8190 3101 8166
TIME...MOT...LOC 1839Z 239DEG 13KT 3080 8178
PETERSONEvent by event
5 thunderstorm wind, 2 heavy rain, 1 lightning, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Nassau
- When
- July 31, 1:50 PM EST
- Where
- Nassau County, 1.78 mi E of Yulee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 30.630, -81.570
Trees were blown down which caused damage to a home at 86190 Pages Dairy Road.
Lightning, Columbia
- When
- July 31, 2:30 PM EST
- Where
- Columbia County, 3.45 mi S of Watertown
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 30.130, -82.600
Lightning caused a structure fire near Lake City. The time of damage was estimated based on radar and lightning data. The cost of damage was unknown and estimated for the event to be included in StormData.
Heavy Rain, Alachua
- When
- July 31, 3:00 PM EST to 6:00 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Reported by
- ASOS
- Coordinates
- 29.670, -82.340
The rain gauge at the Gainesville Regional Airport measured 3.52 inches from 4 pm through 7 pm.
Thunderstorm Wind, Union
- When
- July 31, 3:10 PM EST
- Where
- Union County, 3.59 mi W of Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.050, -82.480
Large tree limbs were reported blown down.
Thunderstorm Wind, Alachua
- When
- July 31, 3:12 PM EST
- Where
- Alachua County, 0.92 mi NW of Cadillac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.740, -82.560
A tree was reported blown down across the road near NW 186th Street and NW 62nd Ave.
Thunderstorm Wind, Alachua
- When
- July 31, 3:15 PM EST
- Where
- Alachua County, 3.51 mi N of Santa Fe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.930, -82.420
Power outages due to down trees were reported in the Worthington Springs area.
Heavy Rain, Columbia
- When
- July 31, 4:00 PM EST
- Where
- Columbia County, 0.6 mi W of Lake City
- Reported by
- Broadcast Media
- Coordinates
- 30.180, -82.640
Afternoon storm total rainfall amounts were near 3 inches. A spotter reported ankle deep water near the Veterans Administration Hospital in Lake City.
Thunderstorm Wind, Alachua
- When
- July 31, 4:00 PM EST
- Where
- Alachua County, 0.92 mi SW of Newmans Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.640, -82.240
Trees were blown down near Newnans Lake. The time of damage was based on radar.
Flash Flood, Alachua
- When
- July 31, 4:40 PM EST to 4:45 PM EST
- Where
- Alachua County, 0.23 mi SSE of Dayville to 0.96 mi N of Dayville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.627, -82.379
Widespread rapid flooding occurred along University Avenue and the University of Florida campus. The cost of damage was unknown.
Tornado, Hamilton
- When
- July 31, 6:35 PM EST
- Where
- Hamilton County, 5.1 mi SW of West Lake
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.420, -83.180
A tornado touchdown was reported along County Road 141 just northwest of the Suwannee River State Park. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 201312 injured · 1 event
- Hail in Kansas, July 31, 2013$222,000 · 2.5 in hail · 7 events
- Flash Flood in Arkansas, July 31, 2013$200,000 · 1 event
- Damaging Winds and Heavy Rain in Arkansas, July 31, 2013$102,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 31, 20133 in hail · 37 events
- Flash Flooding and Damaging Winds in Georgia, July 31, 2013$33,000 · 50 kt wind · 7 events
- Lightning Strike in Washington, July 31, 20131 injured · $10,000 · 1 event
- Damaging Winds in Idaho, July 31, 201363 kt wind · 8 events
- Hail and Damaging Winds in Colorado, July 31, 20131.25 in hail · 8 events
- Flash Flooding and Damaging Winds in South Carolina, July 31, 2013$3,000 · 50 kt wind · 6 events
- Hail in Nebraska, July 31, 20131.75 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 31, 20131.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467010, 467011, 467009, 467014, 467015, 467016, 467008, 467012, 467017, 467013.